A doctor explains how to best get off Effexor to minimize discontinuation syndrome side effects and withdrawal.
Effexor can be difficult to get off of, due to discontinuation syndrome. Ask the many people who have decided to stop taking Effexor (or other SSRI’s), only to experience troubling withdrawal symptoms.
Effexor is prescribed for clinical depression, but getting off it doesn’t have to be difficult.
First of all, if you want to get off Effexor but haven’t made any changes in that direction yet, first consult with your prescribing physician.
Never quit Effexor before discussing this with you doctor. So, is there a way to make Effexor withdrawal easy, or, at least, not so troublesome?
What are the common withdrawal effects when quitting Effexor?
“The longer you’ve been on the medication and the higher the dose, the more likely one is to get the discontinuation syndrome,” says Dr. David Gutman, Assistant Clinical Professor in the Department of Psychiatry at Columbia University, and Director of Psychopharmacology, ColumbiaDoctors Eastside.
Dr. Gutman continues, “It can include agitation, loss of appetite, anxiety, diarrhea, dizziness, dry mouth, low mood, fatigue, flu-like symptoms, headaches, insomnia, nausea and sensory disturbances (including shock-like electrical sensations), among other symptoms. Most common is a flu-like feeling.”
Why does quitting Effexor cause these side effects?
“It is related to rapidly stopping the serotonin reuptake inhibition,” says Dr. Gutman.
“Medications with longer half lives (they take longer for your body to digest) or that work on other neurotransmitter systems are less likely to cause this condition.”
Can a person just outright quit Effexor?
“A physician should be consulted prior to making medication changes.
“They can help a person decide how quickly to reduce the medication depending on the total clinical situation.”
What is the best way a person can get off Effexor?
Dr. Gutman says, “Reducing the medication slowly is the best way to avoid or minimize the discontinuation syndrome.
“Switching to an SSRI with a longer half life and then tapering that medication is another option.
“Effexor, like other antidepressants and other classes of drugs, should be tapered off of with the guidance of the prescribing physician, to minimize discontinuation syndrome (side effects).
“Clinical or ‘major’ depression in its truest form is incapacitating and can leave people essentially bedridden.
“If depression becomes disabling and a person has difficulty functioning, medication can be very helpful.”